Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 7, NWS Riverton, WY

February 7, 2018Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 7, 2018, 12:07 PM MST for Park County, Wyoming. It took effect at Feb 7, 2018, 8:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2018, 12:07 PM MST (19:07 UTC)
In effect from
Feb 7, 2018, 8:00 PM MST
Expired
Feb 8, 2018, 5:00 PM MST
In force
21 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS75 KRIW 071907
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1207 PM MST Wed Feb 7 2018

...Strong to High Winds across the Cody Foothills Tonight and
Thursday...

.Very strong west winds will develop along the Cody Foothills this
evening and continue much of Thursday ahead of an arctic cold
front. After these high winds, it will turn sharply colder with
snow developing Thursday night and continuing through at least
Friday evening.

WYZ003-081200-
/O.NEW.KRIW.HW.W.0007.180208T0300Z-180209T0000Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1207 PM MST Wed Feb 7 2018

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 PM MST
THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 8 PM this evening to 5 PM MST
Thursday. 

* TIMING...Strong west winds will increase quickly this evening 
  and continue through Thursday afternoon.

* WINDS...West 30 to 40 mph with gusts over 60 mph.

* IMPACTS...Travellers along highway 120 between Meeteetse and
  Clark will increase periods of very strong crosswind tonight and
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
4 follow-up statements
502 
WWUS75 KRIW 080313
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
813 PM MST Wed Feb 7 2018

...Strong to High Winds across the Cody Foothills Tonight and
Thursday...

.Very strong west winds will develop along the Cody Foothills
this evening and continue much of Thursday ahead of an Arctic 
cold front. After these high winds, it will turn sharply colder 
with snow developing Thursday night and continuing through at 
least Friday evening.

WYZ003-081200-
/O.CON.KRIW.HW.W.0007.000000T0000Z-180209T0000Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
813 PM MST Wed Feb 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY...

* TIMING...Strong west winds will increase overnight and continue
  through Thursday afternoon. 

* WINDS...West 30 to 40 mph with gusts over 60 mph.

* IMPACTS...Travellers along highway 120 between Meeteetse and 
  Clark will increase periods of very strong crosswind tonight 
  and Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
702 
WWUS75 KRIW 080939
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
239 AM MST Thu Feb 8 2018

...Strong to High Winds across the Cody Foothills Today...

.Very strong west winds will develop along the Cody Foothills
today ahead of an Arctic cold front. After these high winds, it 
will turn sharply colder with snow developing tonight and 
continuing through at least Friday evening.

WYZ003-082200-
/O.CON.KRIW.HW.W.0007.000000T0000Z-180209T0000Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
239 AM MST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Strong west winds will increase today and continue
  through the afternoon. 

* WINDS...West 30 to 40 mph with gusts over 60 mph.

* IMPACTS...Travellers along highway 120 between Meeteetse and
  Clark will increase periods of very strong crosswinds today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
283 
WWUS75 KRIW 082038
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
138 PM MST Thu Feb 8 2018

...Strong to High Winds across the Cody Foothills Today...

.Very strong west winds will continue along the Cody Foothills 
this afternoon ahead of an Arctic cold front. After these high 
winds, it will turn sharply colder with snow developing tonight 
and continuing through at least Friday evening.

WYZ003-090000-
/O.CON.KRIW.HW.W.0007.000000T0000Z-180209T0000Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
138 PM MST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Strong west winds will continue through the afternoon.

* WINDS...West 30 to 40 mph with gusts over 60 mph.

* WIND SUMMARY...West winds have frequently gusted between 65 and
  75 mph in Clark today with a peak wind so far of 77 mph around 
  7 am this morning. Winds around Cody have gusted as high as 57 
  mph at the Park County Sheriff's Office at 238 am this morning.

* IMPACTS...Travellers along highway 120 between Meeteetse and 
  Clark will increase periods of very strong crosswinds today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Team Riverton
315 
WWUS75 KRIW 090009
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
509 PM MST Thu Feb 8 2018


WYZ003-090115-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-180209T0000Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
509 PM MST Thu Feb 8 2018

...HIGH WIND WARNING HAS EXPIRED...

A cold front has moved through the area late this afternoon,
ending the high wind threat.  

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 7, 10:35 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 7, 10:35 AM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1035 AM MST Wed Feb 7 2018

.SHORT TERM...Today through Friday night
Issued at 130 AM MST Wed Feb 7 2018

Today is another day of northwest flow and continuing snow for the
west and northern areas. KGEY has been stubbornly holding on to snow
all night so I think it is possible that it will continue most of
the day as well, though amounts will remain insignificant.  Winds in
the Cody Foothills and the Wind Corridor from Sweetwater County
through the Green Mountains will be gusty but remain below warning
levels. HiRes ARW picked up on some trapped mountain waves over the
Absarokas possibly affecting Chief Joseph so it is worth keeping an
eye on it. Winds will slow a bit Thursday morning but will pick up
again with the approach of the frontal boundary pushing through MT.
This Canadian front will enter the FA Thursday afternoon, increasing
precipitation rates across the north. Thursday will be fairly warm
in lower elevations so expect precip to start as rain and then
change over to snow in the evening. Friday the front will continue
to slide south bringing snow to much of the area east of the divide
and to portions of the western mountains. Snow totals are looking to
be in the advisory range or below, 1 to 3 inches in the Big Horn
Basin and Johnson County. The Bighorn and Absaroka Mountains will
see 10 to 14 inches with localized areas of 17 inches over the
entire period. Yellowstone, Tetons, and Gros Ventre will also likely
see advisory levels. Winds will be gusty ahead of the front Friday
and light behind as it continues through the FA.

.LONG TERM...Saturday through Wednesday
Issued at 130 AM MST Wed Feb 7 2018

The first storm should quickly exit the area Saturday with any
lingering snowfall ending from north to south during the Saturday
if not by Saturday morning. In the wake of this storm will be an
Arctic air mass with well below average temperatures especially
east of the Divide. A dry northwest flow is expected Sunday into
Sunday evening with the Arctic air mass modifying especially west
of the Divide and mixed areas east of the Divide.

Another shortwave trough is expected to dive southeast out of
Southwest Canada across the Northern Rockies late Sunday night
through Monday night time frame. Based on current model timing the
associated cold front will push across the area Monday. Good
chances of snowfall are expected over the west/northwest late
Sunday night and Monday with snowfall spilling to some areas east
of the Divide Monday into Monday night with the cold frontal
passage.

Mainly dry conditions are expected Tuesday in wake of the system
Monday, possibly followed by another system in the northwest flow
late Wednesday into Thursday.

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday afternoon
Issued at 1015 AM MST Wed Feb 7 2018

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

VFR conditions will continue through the TAF period, although
ceilings and visibility will continue to be reduced in snow over
the western mountains above 9000 feet. These conditions will
become confined to the Absarokas and Yellowstone by 12Z Thursday.
Marginal MVFR ceilings due to snow and mist most probable at KJAC
through 09Z Thursday. KPNA and KBPI may also experience MVFR
ceilings at times especially from 02Z to 12Z Thursday. Increasing
winds at mountain top level will result in areas of LLWS. LLWS
conditions will be marginal at KJAC between 12Z Thursday and 00Z
Friday. Surface west winds at 25-35kt with gusts of 45 to 50 kt
will prevail across the I80 corridor this afternoon. These winds
will subside slightly after 00Z, only to return between 15 and 17Z
Thursday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

Northern Absaroka and Bighorn Mountains will have widespread
MVFR, areas of IFR, ceilings and visibility obscuring mountains
above 9000 feet through the TAF period. Increasing winds at
mountain top level will also result in areas of LLWS. Areas of
LLWS will develop vicinity along the east slopes of the Divide,
vicinity KCOD-KDUB-KLND. LLWS will also be marginal near KRIW
between 12Z and 18Z Thursday. Gusty winds will continue at KCPR
before subsiding slightly after 00Z Thursday. LLWS will be
possible after 04Z, before winds increase again by 15Z Thursday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 130 AM MST Wed Feb 7 2018

Persistent northwest flow aloft will likely continue in place
through the end of the week. Intermittent embedded disturbances in
this flow will allow for several periods of light to moderate snow
across the western zones with occasional periods of light snow in
the north. Gusty west to southwest winds will begin to increase once
again across the usual areas today and Thursday in response to the
approach of the next strong upper level disturbance. Widespread snow
will drop south across Central Wyoming Thursday night through Friday
with sharply colder temperatures. Smoke dispersion will be poor
(east of the Divide) to fair (west of the divide) for most of the
region today and Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hulme
LONG TERM...Murrell
AVIATION...LaVoie
FIRE WEATHER...Hulme
Hazardous weather outlook, Feb 7, 2:13 AM MST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
213 AM MST Wed Feb 7 2018

WYZ001>020-022>030-081200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
213 AM MST Wed Feb 7 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Strong gusty winds starting in the morning for the Cody Foothills
and in the afternoon in the Wind Corridor from Sweetwater County
through Natrona County. Winds will slow slightly in the evening
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday night through Saturday...Another strong cold front will
push into the northern Wyoming late Thursday night, and is
expected to sweep across much of the area Friday into Friday
night. A good chance of snow will occur across the northwest and
extreme north Thursday night spreading southward Friday, and
lingering across the parts of the area Friday night and Saturday.
Please stay tuned for further updates on this winter weather event
as it draws closer.

Monday...Another storm system will give a chance of snowfall
across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 12:25 PM MSTWinter Storm WatchRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more23 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.